Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 22, NWS New York, NY

May 24, 2004Suffolk County, New York

NWS New York, NY issued this severe thunderstorm warning at May 24, 2004, 8:29 PM EDT for Suffolk County, New York. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2004, 8:29 PM EDT (00:29 UTC)
Expired
May 24, 2004, 9:00 PM EDT
In force
31 min
Issued by
NWS New York, NY
Area
Whole counties

County Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 17 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.5 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2004-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2004-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
943 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

364 
WUUS51 KOKX 250029
SVROKX
NYC103-250100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
829 PM EDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SUFFOLK COUNTY IN SOUTHEAST NEW YORK

* UNTIL 900 PM EDT

* AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR CAPTREE STATE PARK...MOVING EAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAYVILLE AND SUNRISE HIGHWAY AROUND 835 PM
  PATCHOGUE AND DAVIS PARK AROUND 840 PM
  6 MILES SOUTH OF YAPHANK AND 6 MILES SOUTH OF MEDFORD AROUND 845 PM
  MASTIC BEACH AND CARMANS RIVER AROUND 850 PM
  MORICHES INLET AND CENTER MORICHES AROUND 855 PM
  WESTHAMPTON AROUND 900 PM

SOME OTHER LOCATIONS IN THE WARNING INCLUDE BAY SHORE...BROOKHAVEN
NATIONAL LABORATORY...FIRE ISLAND PINES...HOLBROOK AND MASTIC.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MONDAY
EVENING FOR SOUTHERN CONNECTICUT. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 900 PM MONDAY EVENING FOR NORTHEAST NEW
JERSEY AND SOUTHEAST NEW YORK.

LAT...LON 4077 7332 4059 7326 4070 7254 4092 7261

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 4:10 PM EDT, 4 hours 19 minutes earlier.

Area forecast discussion, May 24, 4:10 PM EDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
410 PM EDT MON MAY 24 2004

.SHORT TERM...NOW THROUGH WED NIGHT
RUNNING LATE IN ANTICIPATION OF NEW SEVERE TSTM WATCH JUST RE-ISSUED
THROUGH 01Z FOR THE LOWER HUDSON VALLEY AND MOST OF NORTHEAST NJ.
BACK DOOR FRONT HOLDING IN PLACE FROM WESTERN ORANGE COUNTY SE TO
JUST WEST OF MIDTOWN MANHATTAN AT 19Z (72 AT NYC WHILE 82 AT TEB).
WEST OF THIS BOUNDARY...PLENTY OF INSTABILITY WHICH BROKEN LINE OF
STORMS DEVELOPING OVER EAST CENTRAL PA WILL BE ABLE TO TAP INTO
THROUGH EARLY THIS EVENING. OTHERWISE CHANCE POPS TONIGHT FOR THE
REST OF THE AREA TO UNTIL COLD FRONT BACK OVER WESTERN NEW YORK
STATE AND WESTERN PA MAKES IT THROUGH AFTER MIDNIGHT.

ETA SHOWING MOISTURE MOVING IN BENEATH LOW-LEVEL INVERSION ON NE
FLOW INTO FAR EASTERN SECTIONS AFTER FRONT PASSES THROUGH LATE
TONIGHT...SO LOW CLOUDS AND PATCHY FOG WILL HANG ON INTO TUESDAY
MORNING ACROSS SE CT AND THE TWIN FORKS OF LONG ISLAND. OTHERWISE
QUIET WX ON TUE...WITH NW-W FLOW...FAIR WX CU AND COOLER TEMPS.

ANOTHER SHORT WAVE/WEAK FRONTAL BOUNDARY APPROACHES TUE NIGHT INTO
WED...MOSTLY FOLLOWED ETA SOLUTION WITH GFS APPARENTLY SUFFERING
FROM CONVECTIVE FEEDBACK. IN ANY CASE A LOWER CONFIDENCE FORECAST
FOR THIS TIME FRAME.
&&

.LONG TERM...FINE WX IN STORE FOR THU INTO FRI MORNING...THEN
SHORTWAVE MOVING SE FROM THE GREAT LAKES BRINGS ANOTHER CHANCE OF
AFTERNOON/EVENING CONVECTION ON FRIDAY. CANADIAN HIGH PRESSURE
BUILDS IN BRIEFLY FOR SATURDAY...THEN WARM FRONT APPROACHES WITH
NEXT CHANCE OF SHOWERS LATE SATURDAY NIGHT INTO SUNDAY.
&&

.HYDROLOGY...PRECIP H20 RUNNING BETWEEN 1 AND 1.25 INCHES. ANY TSTMS
THIS AFTERNOON COULD DROP ABOUT THAT MUCH IN AN HOUR...BUT FAST
STORM MOTION AROUND 35 KT SHOULD PREVENT ANY FLOODING PROBLEMS.
&&

.AVIATION...A FEW FORECAST CHALLENGES THIS PERIOD. FIRST...
CONDITIONS WILL CONTINUE TO REMAIN FAVORABLE FOR CONVECTION INTO
THIS EVENING. STILL THE CHANCE FOR STRONG...POSSIBLY SEVERE
THUNDERSTORMS OVER THE WESTERN EDGE OF THE FORECAST AREA. RIGHT
NOW...IT APPEARS THAT THIS WOULD ONLY COVER KSWF. FOR THE CITY
TERMINALS...BEST CHANCE WILL LIKELY BE RIGHT BEFORE SUNSET...WITH A
FEW CELLS MOVING INTO EASTERN PENNSYLVANIA. SECOND...THE WINDS HAVE
YET TO SHIFT AROUND TO THE SOUTHWEST...AND WITH THE DIFFERENTIAL
HEATING BETWEEN INLAND NEW JERSEY...AND NYC...ISLAND AND THE LOCAL
WATERS...MESOSCALE EFFECTS WILL PROBABLY SUPPORT AN EASTERLY
COMPONENT TO THE WINDS FOR ALL TERMINALS EXCEPT KSWF UNTIL THE
THERMAL GRADIENT SUBSIDES THIS EVENING. FINALLY...LOW CLOUDS IN THE
FORM OF STRATUS AROUND 1000 FT HAS YET TO BURN OFF ACROSS MUCH OF
EASTERN LONG ISLAND AND SOUTHERN CONNECTICUT. GIVEN THE EXPECTATION
THAT THE WINDS WILL NOT TURN SOUTHWEST...WILL START TO MOVE TOWARD
KEEPING THE STRATUS INTACT ACROSS THESE AREAS THROUGH THIS EVENING
AND OVERNIGHT. VSBYS WITH FOG HAVE GENERALLY IMPROVED TO HIGH END
MVFR OR VFR...BUT EXPECT THAT TO CREEP BACK DOWN TONIGHT.
&&

.MARINE...WILL DROP THE SMALL CRAFT ADVISORY FOR FAR EASTERN COASTAL
ZONE AS SEAS HAVE ACTUALLY COME DOWN A TAD THIS AREA. ALTHOUGH WE
MAY SEE A BRIEF 5 FOOT REPORT OVERNIGHT...DO NOT BELIEVE THIS
WARRANTS THE ADVISORY. NEXT GOOD CHANCE FOR AN ADVISORY APPEARS
WEDNESDAY AFTERNOON. NO PROBLEMS FORESEEN WITH REGARD TO THE WINDS
NEXT SEVERAL DAYS.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...SEVERE THUNDERSTORM WATCH UNTIL 9 PM...NJZ002>005-011.
NY...SEVERE THUNDERSTORM WATCH UNTIL 9 PM...NYZ067>071.
MARINE...NONE.
&&

GOODMAN/JK/PW
Hazardous weather outlook, May 24, 5:21 AM EDT, 15 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
521 AM EDT MON MAY 24 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-251030-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
521 AM EDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE MONDAY AFTERNOON
OVER THE LOWER HUDSON VALLEY...NORTHEASTERN NEW JERSEY...PORTIONS OF
NEW YORK CITY AND WESTERN PORTIONS OF SOUTHERN CONNECTICUT. THE MAIN
THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. STORMS WILL MOVE
FROM THE WEST NORTHWEST AT AROUND 25 MPH. SOME HAIL MAY ACCOMPANY
THESE STORMS AND THERE IS AN OUTSIDE RISK OF AN ISOLATED TORNADO.

THERE IS A SMALL CRAFT ADVISORY FOR ROUGH SEAS ON THE OCEAN SOUTH OF
MORICHES INLET TO MONTAUK POINT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

MORE SCATTERED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AS A COLD
FRONT PUSHES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, May 24, 7:28 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
728 PM EDT MON MAY 24 2004

NYZ075>078-080-250015-
NORTHEASTERN KINGS-CENTRAL NASSAU-QUEENS-SOUTHWESTERN SUFFOLK-
728 PM EDT MON MAY 24 2004

AT 728 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS OVER JAMAICA...MOVING EAST AT
40 MPH.

BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY
OF...ELMONT...FRANKLIN SQUARE...FLORAL PARK...WEST HEMPSTEAD AROUND
735 PM...GARDEN CITY AROUND 740 PM...

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY RAIN AND WIND GUSTS UP
TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

SILVA
Local storm report, May 24, 7:36 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
736 PM EDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             MERRICK                 40.65N 73.55W
05/24/2004  0.88 INCH        NASSAU             NY   TRAINED SPOTTER

0702 PM     HAIL             NESCONSET               40.85N 73.15W
05/24/2004  1.00 INCH        SUFFOLK            NY   NWS EMPLOYEE

0725 PM     HAIL             RIDGE                   40.91N 72.88W
05/24/2004  0.75 INCH        SUFFOLK            NY   TRAINED SPOTTER

0728 PM     HAIL             WADING RIVER            40.95N 72.82W
05/24/2004  0.75 INCH        SUFFOLK            NY   NWS EMPLOYEE

&&
Special weather statement, May 24, 7:45 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
745 PM EDT MON MAY 24 2004

NYZ079-250030-
NORTHEASTERN SUFFOLK-
745 PM EDT MON MAY 24 2004

AT 745 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS OVER LAUREL...MOVING EAST AT 35
MPH.

BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN
THE VICINITY OF...
CUTCHOGUE AROUND 750 PM...
PECONIC...SOUTHOLD AROUND 755 PM...
SHELTER ISLAND...GREENPORT AROUND 800 PM...

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY RAIN AND STRONG...GUSTY
WINDS CAN BE EXPECTED WITH THESE STORMS.

SILVA
Local storm report, May 24, 8:07 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
807 PM EDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             HAUPPAUGE               40.82N 73.21W
05/24/2004  2.00 INCH        SUFFOLK            NY   TRAINED SPOTTER

0645 PM     HAIL             EAST ISLIP              40.73N 73.19W
05/24/2004  0.75 INCH        SUFFOLK            NY   TRAINED SPOTTER

0745 PM     HAIL             EAST MEADOW             40.72N 73.56W
05/24/2004  0.75 INCH        NASSAU             NY   TRAINED SPOTTER

&&
Local storm report, May 24, 8:16 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
816 PM EDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             WESTON                  41.19N 73.35W
05/24/2004  0.75 INCH        FAIRFIELD          CT   TRAINED SPOTTER

0710 PM     HAIL             WESTPORT                41.12N 73.35W
05/24/2004  0.25 INCH        FAIRFIELD          CT   AMATEUR RADIO

&&
Special weather statement, May 24, 8:18 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
818 PM EDT MON MAY 24 2004

NYZ078>081-250100-
SUFFOLK-
818 PM EDT MON MAY 24 2004

AT 818 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS OVER FARMINGVILLE...MOVING EAST
AT 30 MPH.

BASED ON THIS MOVEMENT...THE THUNDERSTORMS SHOULD BE IN THE VICINITY
OF...YAPHANK...MIDDLE ISLAND...NORTH BELLPORT...BROOKHAVEN AROUND 825
PM...BROOKHAVEN NATIONAL LABORATORY AROUND 830 PM...

SMALL HAIL...DANGEROUS LIGHTNING...HEAVY RAIN AND GUSTY WINDS CAN BE
EXPECTED WITH THESE STORMS.

SILVA

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:59 PM EDTSpecial Marine WarningOKX61 min
May 24, 9:05 PM EDTSevere Thunderstorm WarningOKXSuffolk25 min

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.